Alert archive / Iowa / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 173, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 9, 2015, 5:48 PM CDT for 4 counties in Iowa. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 9, 2015, 5:48 PM CDT (22:48 UTC)
- Expired
- Sep 9, 2015, 6:30 PM CDT
- In force
- 42 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Lyon County, IA, O'Brien County, IA, Osceola County, IA, Sioux County, IA
The radar
The Sioux Falls radar (KFSD), 81 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 5:55 PM CDT | HAIL 0.88 | 3 Sse George, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.8 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1343 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
892
WUUS53 KFSD 092248
SVRFSD
IAC119-141-143-167-092330-
/O.NEW.KFSD.SV.W.0173.150909T2248Z-150909T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
548 PM CDT WED SEP 9 2015
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN LYON COUNTY IN NORTHWESTERN IOWA...
NORTHEASTERN SIOUX COUNTY IN NORTHWESTERN IOWA...
SOUTHERN OSCEOLA COUNTY IN NORTHWESTERN IOWA...
NORTHERN O'BRIEN COUNTY IN NORTHWESTERN IOWA...
* UNTIL 630 PM CDT
* AT 548 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GEORGE...OR
10 MILES NORTHWEST OF SHELDON...MOVING EAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
SHELDON AND ASHTON AROUND 600 PM CDT.
SANBORN AND MELVIN AROUND 615 PM CDT.
HARTLEY AROUND 625 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4327 9610 4341 9603 4334 9540 4309 9549
TIME...MOT...LOC 2248Z 286DEG 37KT 4329 9599
HAIL...1.25IN
WIND...60MPH
$$
JM2 follow-up statements
640
WWUS53 KFSD 092314
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
614 PM CDT WED SEP 9 2015
IAC119-167-092322-
/O.CAN.KFSD.SV.W.0173.000000T0000Z-150909T2330Z/
LYON IA-SIOUX IA-
614 PM CDT WED SEP 9 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LYON AND
NORTHEASTERN SIOUX COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
LAT...LON 4309 9549 4319 9583 4320 9586 4335 9586
4337 9566 4334 9540
TIME...MOT...LOC 2312Z 298DEG 17KT 4321 9570
$$
IAC141-143-092330-
/O.CON.KFSD.SV.W.0173.000000T0000Z-150909T2330Z/
OSCEOLA IA-O'BRIEN IA-
614 PM CDT WED SEP 9 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHERN OSCEOLA AND NORTHERN O'BRIEN COUNTIES...
AT 612 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SANBORN...OR
7 MILES EAST OF SHELDON...MOVING SOUTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
THIS SEVERE STORM WILL BE NEAR...
SANBORN AROUND 620 PM CDT.
HARTLEY AROUND 630 PM CDT.
THE THREAT FOR DAMAGING WINDS LOOKS TO BE INCREASING WITH THIS STORM
AS IT MOVES TOWARD SANBORN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4309 9549 4319 9583 4320 9586 4335 9586
4337 9566 4334 9540
TIME...MOT...LOC 2312Z 298DEG 17KT 4321 9570
HAIL...1.00IN
WIND...60MPH
$$
CHAPMAN509
WWUS53 KFSD 092329
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
629 PM CDT WED SEP 9 2015
IAC141-143-092338-
/O.EXP.KFSD.SV.W.0173.000000T0000Z-150909T2330Z/
OSCEOLA IA-O'BRIEN IA-
629 PM CDT WED SEP 9 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN OSCEOLA AND NORTHERN
O'BRIEN COUNTIES WILL EXPIRE AT 630 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
HOWEVER...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 4309 9549 4319 9583 4320 9586 4335 9586
4337 9566 4334 9540
TIME...MOT...LOC 2326Z 286DEG 37KT 4321 9570
$$
CHAPMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 5:17 PM CDT, 31 minutes earlier.
Area forecast discussion, Sep 9, 5:17 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 517 PM CDT WED SEP 9 2015 .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 516 PM CDT WED SEP 9 2015 WEAK BOUNDARY MOVING THROUGH THE AREA THIS AFTERNOON WHICH WILL LIKELY SPARK SCATTERED THUNDERSTORMS ALONG THE MISSOURI RIVER INTO NORTHWEST IOWA. INSTABILITY AND DECENT SPEED SHEAR ALOFT STILL SUPPORT LOW END SEVERE WEATHER THREAT...BUT EXPECTING IT TO REMAIN MAINLY AN ISOLATED PULSE STORM ENVIRONMENT. THIS BOUNDARY WILL BE A BIT SLOW TO MOVE THROUGH THE CWA THIS EVENING UNTIL THE UPPER LEVEL WAVE MOVES THROUGH DURING THE OVERNIGHT HOURS AND GIVES IT A LITTLE KICK. WITH THIS IN MIND WILL HAVE HIGHEST POPS FROM ABOUT 22Z THROUGH 3Z IN THE SOUTHERN CWA...BUT KEEP SOME LOWER POPS THROUGH THE NIGHT INTO THURSDAY MORNING. SOME OF THE MODELS HINTING AT SPOTTY SHOWERS IN THE NORTHERN CWA LATE TONIGHT AS THE UPPER LEVEL WAVE MOVES THROUGH BUT WILL BANK ON THIS BEING SPRINKLES OR VERY LIGHT RAIN AT BEST FOR NOW. LOWS TONIGHT WILL BE MILD WITH READINGS IN THE LOWER TO MID 50S WHILE HIGHS ON THURSDAY WILL BE COOL...RANGING FROM THE UPPER 60S IN SOUTHWEST MINNESOTA TO THE LOWER TO MID 70S ALONG THE MISSOURI RIVER. ONE THING TO WATCH TOMORROW WILL BE THE POTENTIAL FOR A FEW LIGHT SHOWERS ALONG THE MISSOURI RIVER...BUT FOR NOW CHANCES TOO LOW TO MENTION. THERE DOES APPEAR TO BE PLENTY OF CLOUD COVER TOMORROW. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 516 PM CDT WED SEP 9 2015 SOME QUIET AND EARLY FALL LIKE WEATHER WILL DOMINATE THE INITIAL PORTION OF THE LONGER TERM PORTION OF THE FORECAST. WAVE DIGGING INTO THE NORTHERN GREAT LAKES WILL AMPLIFY THE NORTHERLY FLOW INTO THE REGION. INITIAL MID CLOUDS ACROSS THE WESTERN AND SOUTHERN CWA WILL SLIP TO THE SOUTHEAST...WITH THICKER AND MORE PERSISTENT AREA TOWARD SOUTH CENTRAL SOUTH DAKOTA IN FRONTOGENETIC AREA...BUT EXPECT THAT ANY LIGHT PRECIPITATION DURING THE EVENING WILL REMAIN TO THE WEST AND SOUTH. AFTER TREND TO CLEARING...LIKELY THAT SOME DEGREE OF STRATOCUMULUS WILL PUSH THROUGH THE SW MN AND INTO NW IA CWA LATER ON THURSDAY NIGHT AND EARLY FRIDAY MORNING AS LOW LEVEL TRAJECTORY SWINGS TOWARD MORE NORTH TO NORTH NORTHEAST. CLOUDS SHOULD TAKE AN UPTAKE OVER AREAS NEAR/EAST OF I29 THROUGH THE MORNING...THEN START TO MIX OUT SOMEWHAT ON FRIDAY. A VERY COOL DAY...WITH HIGHS MAINLY LOWER TO MID 60S. RIDGE OF HIGH PRESSURE SETTLES ACROSS THE AREA ON FRIDAY NIGHT AND EARLY SATURDAY...AND ENTIRELY POSSIBLE THAT TEMPS COULD BE A BIT COOLER THAN FORECAST ON SATURDAY MORNING. WOULD NOT TAKE MUCH FOR READINGS TO SUPPORT AT LEAST SOME PATCHY FROST THROUGH LOW LYING AREAS. SOMETHING TO KEEP AN EYE ON FOR THE NEXT COUPLE OF DAYS. AS RIDGE SHIFTS EASTWARD...SOUTHERLY FLOW WILL INCREASE SATURDAY INTO SUNDAY. THIS SHOULD ALLOW TEMPS TO WARM GRADUALLY...BUT ALSO SEE A GRADUAL INCREASE IN DEW POINT READINGS...BUT NOWHERE NEAR WHERE WE WERE THROUGH THE RECENT STRETCH. BY SUNDAY...AHEAD OF A BOUNDARY PUSHING INTO THE WESTERN PLAINS LATE DAY...SHOULD SEE A HEALTHY DOSE OF 80S RETURN TO THE WESTERN CWA...WITH MID TO UPPER 70S EAST. TROUGH MOVES ACROSS THE BUILDING RIDGE AND FLATTENS OUT ON MONDAY...DRIVING COLD FRONT SOUTHWARD. PRETTY WARM ALOFT AND DO NOT EXPECT CONVECTION ALONG THE BOUNDARY AS IT MOVES THROUGH...AND STALLS SOMEWHERE MONDAY NIGHT AND BEGINS TO MOVE NORTH AS LOW PRESSURE DEVELOPS IN THE WESTERN PLAINS ON TUE. LARGER SCALE TROUGH DIGS BACK INTO THE WEST EARLY NEXT WEEK...AND IS PROGGED TO EJECT ACROSS NORTHERN PLAINS MIDWEEK. WILL FINALLY SEE AT LEAST A BETTER CHANCE FOR A THUNDERSTORM BY TUESDAY NIGHT AND WEDNESDAY AS TAIL END OF DYNAMIC LIFT FROM SYSTEM DRAPES THROUGH ALONG WITH PASSAGE OF NEXT COLD FRONTAL BOUNDARY...AS SOON AS WARMER PLUME OF TEMPS ALOFT CAN BE BROKEN DOWN. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1230 PM CDT WED SEP 9 2015 VFR THROUGH THE PERIOD. MAIN CONCERN WILL BE THUNDERSTORM POTENTIAL OVER THE NEXT 12 HOURS OR SO. LOOKS LIKE ANY THUNDERSTORM ACTIVITY THROUGH ABOUT 23Z WILL BE SPARSE...WITH AN INCREASING THREAT ALONG AND SOUTH OF THE MISSOUR RIVER INTO NEBRASKA. THE BEST CHANCE AT KSUX APPEARS TO BE FROM ABOUT 0Z THROUGH 3Z BUT WITH ONLY MARGINAL INSTABILITY AND UPPER LEVEL FORCING TIMING IS PRETTY TOUGH. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...08 LONG TERM...CHAPMAN AVIATION...08
Hazardous weather outlook, Sep 9, 12:40 PM CDT, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1240 PM CDT WED SEP 9 2015 IAZ020-021-031-NEZ013-014-SDZ069>071-101745- PLYMOUTH-CHEROKEE-WOODBURY-DIXON-DAKOTA-YANKTON-CLAY SD-UNION- 1240 PM CDT WED SEP 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND TONIGHT. A FEW OF THE STRONGEST CELLS COULD PRODUCE SOME HAIL UP TO THE SIZE OF QUARTERS OR 60 MPH WIND GUSTS LATE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ001>003-012>014-022-032-MNZ071-072-080-081-089-090-097-098- SDZ038>040-050-052>068-101745- LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-BUENA VISTA-IDA- LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE- ROCK-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN-MINER- LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA- CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD-BON HOMME- 1240 PM CDT WED SEP 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT BUT ARE NOT EXPECTED TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Sep 9, 4:17 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
417 PM CDT WED SEP 9 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL SPRINGFIELD 42.85N 97.89W
09/09/2015 E0.75 INCH BON HOMME SD PUBLIC
HAIL IS COVERING THE GROUND.
&&
NWS SIOUX FALLS SD
IRIS SYSTEMLocal storm report, Sep 9, 4:41 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
441 PM CDT WED SEP 9 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 2 E YANKTON 42.89N 97.35W
09/09/2015 E1.00 INCH YANKTON SD CO-OP OBSERVER
&&
NWS SIOUX FALLS SD
IRIS SYSTEMLocal storm report, Sep 9, 4:52 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
452 PM CDT WED SEP 9 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL 4 E LESTERVILLE 43.04N 97.51W
09/09/2015 E1.00 INCH YANKTON SD EMERGENCY MNGR
&&
NWS SIOUX FALLS SD
IRIS SYSTEMLocal storm report, Sep 9, 5:31 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
531 PM CDT WED SEP 9 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM HAIL HARRISBURG 43.43N 96.70W
09/09/2015 E1.00 INCH LINCOLN SD PUBLIC
&&
NWS SIOUX FALLS SD
IRIS SYSTEMLocal storm report, Sep 9, 5:41 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
541 PM CDT WED SEP 9 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM HAIL 1 S TEA 43.43N 96.84W
09/09/2015 E1.00 INCH LINCOLN SD PUBLIC
&&
NWS SIOUX FALLS SD
IRIS SYSTEMLocal storm report, Sep 9, 5:46 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
546 PM CDT WED SEP 9 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL LARCHWOOD 43.46N 96.44W
09/09/2015 E1.50 INCH LYON IA PUBLIC
&&
NWS SIOUX FALLS SD
IRIS SYSTEMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 4:41 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Osceola | 34 min |
| Sep 9, 5:03 PM CDT | Severe Thunderstorm Warning | FSD | Osceola | 42 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.